Dear Rheumy, WTF!?
I am about 5 days into my plaq but on the 3rd day i had some issues with focusing my eyes.
Now, I KNOW that plaq really only affects the eyes after prolonged use BUT in the desire to be a conscientious patient I left a message with the Dr....how could it hurt? I mean it DOES say "call a dr if you have trouble focusing" RIGHT on the medication instructions.
Well, the nurse called me back to tell me that the doctor said, plaq doesn't affect the eyes.
Wait, I'm sorry, WHAT? That doesn't make any sense (I told her this). She said, I'll read it verbatum (and she did)...sure enough "Plaq doesn't affect the eyes".
Now MAYBE his meaning was that it wouldn't have that affect so soon, in which case...OK. BUT that is not what he said. If I was a less conscientious patient I may have gone on my merry way never thinking to be aware of changes in the eyes from plaq.
Am I the only one who thinks this is crazy!?
I am so sorry this happened to you! To answer your question, I do agree that his comment is strange considering that everyone knows that you need an opthamologic baseline exam when you start taking it because of the possible effect it has on the retina after long term use. At the very least his comment seems insensitive to me.
I had a similar experience with plaq and my doc. I had been taking it for about a week when I suddenly lost my sense of balance, had blurred vision, was extremely sensitive to light, became dizzy, began sweating, shaking, and vomiting. Thank God I was with my daughter, but it scared her so bad she was going to take me straight to the ER. I talked her out of it and had her take me home instead, where I promptly went to bed. The next morning I called my doctor and asked if it could be the plaq...if not, what would she suggest? She just said, "I don't have any patients that complain about plaquinel. That's probably not it". And that's all she said. Period. I quit taking it and immediately got better. I have discussed it with my other doc and we agreed that I will not be taking it in the future.
I don't know why doctors do this to us...are they in a hurry? Are they tired of listening? Do they just not know the answer? I am stumped.
Yes, I wonder the same thing. I feel shuffled through the cattle shoot.
Originally Posted by chinadoll
P.S. speaking of plaq, I just went to take my pm pill and accidentally took tomorrow's birth control.
Damn the lupus brain fog.
Originally Posted by chinadoll
Your comments are right on the money.
It's a funny coincidence that I have my latest refill bottle of plaq in front of me now. I don't pay much attention to all the labels and warnings much anymore. But, yep, it's still got that same "call the doc if you have trouble focusing" warning on it that it's always had. In my own experience, plaquenil does indeed take time to affect us in either a beneficial way, or with unwanted side effects. I don't think that plaq can affect eyesight so soon after starting it, but your eyesight is not something to mess around with. You did the right thing in calling your Rheumatologist as soon as you started having problems. I would have done the exact same thing.
As far as this nurse is concerned, I don't think she knows what the frak she is talking about. Although it's rare, plaq can most definitely cause retinal damage in some people. I'm not one to tell people to stop their meds. I'm no doctor, so I don't go there. However, I do strongly suggest that you make follow-up calls to the rheumo's office first thing tomorrow until you can actually talk to the rheumo, rather than some uninformed nurse/receptionist. Also, I would call your Opthamologist right away for his/her advice as well.
Don't take no for an answer. Give em' hell if you have to.
Right before I started the plaq I made an appointment with an ophthalmologist (in a week) just to be dilligent and have a pre-plaq exam.
I have also made an appointment (sooner than my already existing follow up) with my Rheum because I have had an increase in severity of my lupus symptoms and new ( I think lupus) symptoms. So when I'm there, I'm certainly going to CLARIFY with him regarding his statement. Normally he's a pretty ok-ish doctor but he's walking on thin ice atm.
Ready to give hell,
You know I was taking plaq for 5 years before someone told me about it affecting the eyes, she was a sub for one of my classes. My doctor didn't say anything and here I thought it was weird my eyesight was getting blurry or trouble focusing, 2 years later she still doesn't think its a big deal.
OK, before I begin this post I want to start off by saying that I am not in the best shape right now so if I sound short, curt, mean, (fill in the blank) I don't mean to. I am going to be completely honest.
The plaquenil threads are the ones that tend to irritate me the most. Not the fact that someone asks about problems with the drug but because, eventually, they turn into "the evils of plaquenil" threads. Plaquenil is the best drug we have right now. It takes several months for it to work but for most, it eventually will. There are known issues with the eyes but they tend to come after long term use and not on the doses we take. This is why it is IMPERATIVE that before starting the drug you go to an eye specialist and get a plaquenil eye exam so they have a baseline of what your eyes look like. You then must go yearly to see if there are any changes so the drug can be stopped immediately.
Having said all of that there are a few people that can't take the drug but, usually, getting with your doctor and changing the dose or when you take it can fix many problems. I am not a doctor and I will NEVER tell anyone to take, or not take, a medicine. I will, however, suggest that if you are having problems that you go to your doctor and see if there is a way to change your dosage so that you can stay on it. It really does fix a lot of issues if you can take it.
Once again, I am NOT saying to ignore your symptoms! Plaquenil is known to affect the eyes so you really need to have it checked out. I am simply saying that if there is any way you can change it up so that you can keep taking it you will most likely be thankful later one
PS Your doctor was an idiot! Sadly there are way too many of them like that. Find one that takes this seriously
I think that too, about the last part that you said. The 3rd Rheum I see now is ok, but they don't seem to listen long enough and rush to get to their next patient. Even after telling her the bad experience I had on Plaq, she wanted to put me on it again, because the side affects are "rare". Maybe I am that ONE person that it happens with, because rare doesn't mean never, and I told her I do not want to go back on it again unless say I am dying or my kidneys get involved. She kept pushing and was reluctant to put me on something else, it just bugs me.
Originally Posted by chinadoll
I stopped taking it because my GP thought it'd be best, so come on...There are other drugs, try something else for me.
The reason they want to try you on that again is because it the med with the least risk. The other drugs are steroids and chemo drugs, both which have much worse side effects. I do agree with you that you shouldn't take any medicine that messes with your body. I am also not supporting doctors that don't listen and there are way too many of those! I just want to be clear that the meds that follow plaquenil are much harder on your system.
Originally Posted by Hunniebun
Someone really needs to come up with new meds for us. Someone needs to make Lupus important enough that research companies want to cure this because our choices suck!
Yeah...I know, it just made me so sick. I don't want to ruin the next 6 months of my life again from diarrhea, vomiting and dizziness and then tons of weight loss when it took a long time to get myself up to a good weight, it will also mess up other things I like to do because I'd need to always be near a bathroom. I also have a difficult time swallowing pills or swallowing anything and I swear to God that Plaque is the worst tasting med I have ever taken. I wish I reacted differently to it but I don't.